Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Why the blood spread all over when a person dies of heroin ingestion?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
when a person dies of heroin injestion why all the blood? My daughter used to shoot up, then she quit the right way, with methodone, then cold XXXXXXX after she got down to low enough dose. she was clean for better than a year. she was 1 month pregant and the M.E. said she ingested Heroin long story there i know she did not do it willing . anyhow there was a lot of blood an entire towel and nothing on her face and she was still with child when she died so she didnt miss carry. I have to know about all the blood. and her organs were all in great shape. the blood haunts me. please answer.
Posted Sun, 4 Nov 2012 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your question...

I'm sorry to hear about your daughter's untimely death and I understand that it must be great loss for you. I would like to have some clarifications about the 'blood' part...
- You mentioned that was an entire towel with blood. What were you told regarding where she bled from?
- What did the doctors mention as the cause of death?
- What were the symptoms that she had before being brought to the ER?
- What condition was she in when she was brought to the ER?

Please get back to me with these details so that I will be able to guide you better.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Why the blood spread all over when a person dies of heroin ingestion? 21 hours later
nevere told where she bleed from, however i seen her there dead on the bed the towel covered in blood. a lot. i was told she was still with child. there was no blood from her private parts. i had to id her right there. there was not even one single strand of hair on her face. like she was cleaned up. it was a large bath towel covered in blood, however nothing on her face. nothing at all not even a piece of hair she had long hair. the DR, M.E> said death caused by "ingestion of heroin" that she was unable to help herself because it acts like a date rape drug when ingested that most users do not ingestion. the other person involved had fresh needle marks so it was very clear she did not want to use. she was DOA. the only thing is was bruising around her neck and arms and of course bluish gray around mouth and nose. eyes were very red like bruised. i seen her in this condition. i watched them take her away in a body bag. so yes the blood? please its the blood and truly the fact that there wasnt a hair out of place i know my child and yes the guy was arrested. but i have to know the blood part. they said vomit more than likely, but since she use to use, it was pretty much pushed under the rug, however i know her struggle to get free and how happy she was to be with child she would never hurt a child, animal nothing like that she would bring me home sick animals . so it is the amount of blood. please answer. thank you
Answered by Dr. Jonas Sundarakumar 14 hours later
Hello again and thanks for the details.

Since you have mentioned that there were no external signs of injury or bleeding, it is likely that she must have had an internal bleeding. With so much of blood, the most likely possibilities in this scenario are an upper gasto-intestinal bleed or bleeding from the uterus. You have mentioned that she did not have any signs of uterine bleeding and that the foetus was intact. This makes it more likely that it was probably a upper gastro-intestinal bleed. Now, you have mentioned that the towel was red in colour, which means that it was a fresh bleeding. Unless it is fresh bleeding, gastro-intestinal bleeding is usually coffee-coloured (the colour changes due to the interaction with the gastic acid).

So, the most probable cause which I can think of is a bleeding from the esophagus (food pipe) or stomach --- a sudden and masssive bleeding which could have resulted in a huge loss of blood and probably, leading to her death. Ingestion of high doses of heroin (especially along with alcohol or other drugs) has been known to cause gastic ulceration and hemorrhage (bleeding). It is also possible that when there is severe vomiting / retching, the esophagial wall can tear (known as a Mallory-Weiss syndrome) resulting in massive fresh bleeding.

The bruising around the neck and arms or the bluish discolouration around the mouth and nose could indicate the impact of force or that she struggled, but definitive conclusions regarding the cause of her death or the blood can be reached only with an autopsy and forensic examination.

I hope you find the courage to get over these disturbing flashbacks. If you are finding it difficult to overcome, please seek the help of a professional.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor